See EAPCCT 2008 presentation [3.9 MB]
Insulin in combination with dextrose has been used as an inotrope in a number of clinical situations including myocardial ischaemia/infarction, endotoxic shock and cardiogenic shock post cardiopulmonary bypass. More recently, it has been shown effective in animal models of CCB and beta-blocker induced myocardial depression.
Small case series of calcium channel antagonist poisoning have been reported suggesting it to be an effective adjunct to other treatment. (Yuan et al 1999).
In the unstressed, aerobic state, the myocardium relies primarily on Free Fatty Acids (FFAs) for mechanical energy. During shock, substrate preference shifts from FFAs to carbohydrate oxidation. At the same time shock is associated with:
This results in either systemic hyperglycaemia or poor utilisation of glucose and inefficient myocardial energy transfer. Insulin-euglycaemia therapy seeks to address this basic metabolic defect by supplying adequate amounts of substrate (glucose) combined with sufficient amounts of insulin to overcome insulin resistance.
NB It is common for the patient to require the glucose infusion to be continued for some hours after the insulin infusion is ceased.
The therapy will commonly cause hypokalaemia, as there is a shift of potassium from the extracellular to intracellular space. However, resting membrane potential becomes more negative (hyperpolarisation) which should decrease the risk of arrhythmias by
In this setting mild hypokalaemia of 2.8–3.2 mmol/L is acceptable.
Potassium supplementation should occur if K+ < 2.5.
Yuan TH, Kerns WP, Tomaszewski CA, Ford MD, Kline JA. Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning. J Toxicol Clin Toxicol 1999;37(4):463–474 PMID 10465243